TITLE

Patterns of antibiotic use and risk of hospital admission because of Clostridium difficile infection

AUTHOR(S)
Dial, Sandra; Kezouh, Abbas; Dascal, Andre; Barkun, Alan; Suissa, Samy
PUB. DATE
October 2008
SOURCE
CMAJ: Canadian Medical Association Journal;10/7/2008, Vol. 179 Issue 8, p767
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: Previous observations have indicated that infection with Clostridium difficile occurs almost exclusively after exposure to antibiotics, but more recent observations have suggested that prior antibiotic exposure may be less frequent among cases of community acquired disease. Methods: We used 2 linked health databases to perform a matched, nested case-control study of elderly patients admitted to hospital with community-acquired C. difficile infection. For each of 836 cases among people 65 years of age or older, we selected 10 controls. We determined the proportion of cases that occurred without prior antibiotic exposure and estimated the risk related to exposure to different antibiotics and the duration of increased risk. Results: Of the 836 cases, 442 (52.9%) had no exposure to antibiotics in the 45-day period before the index date, and 382 (45.7%) had no exposure in the 90-day period before the index date. Antibiotic exposure was associated with a rate ratio (ERR) of 10.6 (95% confidence interval [CIA] 8.9-12.8). Clindamycin (RR 31.8, 95% CI 17.6-57.6), cephalosporins (RR 14.9, 95% CI 10.9-20.3) and gatifloxacin (RR 16.7, 95% CI 8.3-33.6) were associated with the highest risk. The RR for C. difficile infection associated with antibiotic exposure declined from 15.4 (95% CI 12.2-19.3) by about 20 days after exposure to 3.2 (95% CI 2.0-5.0) after 45 days. Use of a proton pump inhibitor was associated with increased risk (RR 1.6, 95% CI 1.3-2.0), as were concurrent diagnoses of inflammatory bowel disease (RR 4.1, 95% CI 2.6-6.6), irritable bowel syndrome (RR 3.4, 95% CI 2.3-5.0) and renal failure (RR 1.7, 95% CI 1.2-2.2). Interpretation: Community-acquired C. difficile infection occurred in a substantial proportion of individuals with no recent exposure to antibiotics. Among patients who had been exposed to antibiotics, the risk declined markedly by 45 days after discontinuation of use.
ACCESSION #
34526277

 

Related Articles

  • Online Checklists Help Slash Antibiotic Costs. Goth, Greg // Healthdatamanagement.com;12/1/2014, p1 

    The article discusses the findings of a study conducted at McGill University Health Center in Montreal, Quebec to determine the efficacy of reduced antibiotic treatment in treating infections by the Clostridium (C) difficile bacteria. Researchers were able to prove that structured time-outs...

  • Clostridium difficile Infection in Patients With Ileal Pouches. Seril, Darren N; Shen, Bo // American Journal of Gastroenterology;Jul2014, Vol. 109 Issue 7, p941 

    Clostridium difficile (C. difficile) infection (CDI) following total proctocolectomy and ileal pouch-anal anastomosis has been increasingly recognized over the past 5 years. CDI of the ileal pouch has been recognized in ∼10% of symptomatic patients seen at a tertiary referral center for...

  • PPIs, Clostridium difficile, and Bone Fractures. Elliott, William T. // Critical Care Alert;Jul2010 Pharmacology, p1 

    The article presents a study on proton pump inhibitors (PPls) and the impact of gastric acid suppression on Clostridium difficile infection (CDI) which shows that PPl use is associated with risk of osteoporotic fractures and CDI.

  • Journal Scan. Welyczko, Nikki // Gastrointestinal Nursing;Apr2015, Vol. 13 Issue 3, p14 

    The author provides an overview of articles related to gastrointestinal nursing as of April 2015. Topics covered include a case-controlled study in Great Britain on misdiagnosis of inflammatory bowel disease patients with irritable bowel syndrome, the significant role that practice nurses can...

  • Fidaxomicin “Chaser” Regimen Following Vancomycin for Patients With Multiple Clostridium difficile Recurrences. Johnson, Stuart; Gerding, Dale N. // Clinical Infectious Diseases;1/15/2013, Vol. 56 Issue 2, p309 

    The article discusses a study which examines the effectiveness of fidaxomicin for treating the patients suffering from clostridium difficile infection (CDI) and the patients with a first recurrence of CDI. It mentions that the drug alone is not effective for treating the multiple CDI recurrences...

  • Recent advances in antibacterial drugs. Rai, Jaswant; Randhawa, Gurpreet Kaur; Kaur, Mandeep // International Journal of Applied & Basic Medical Research;Jan2013, Vol. 3 Issue 1, p3 

    The incidence of antimicrobial resistance is on continued rise with a threat to return to the "pre-antibiotic" era. This has led to emergence of such bacterial infections which are essentially untreatable by the current armamentarium of available treatment options. Various efforts have been made...

  • Proton pump inhibitor use and risk of community-acquired Clostridium difficile-associated disease defined by prescription for oral vancomycin therapy. Dial, Sandra; Delaney, J. A. Chris; Schneider, Verena; Suissa, Samy // CMAJ: Canadian Medical Association Journal;9/26/2006, Vol. 175 Issue 7, p745 

    Background: The association between the use of proton pump inhibitors and the risk of Clostridium difficile-associated disease (CDAD) is controversial. In this study we re-examined a previously reported association between the use of proton pump inhibitors and the development of...

  • Proton Pump Inhibitors and Clostridium Difficile Infection: Are We Propagating an Already Rapidly Growing Healthcare Problem? Patil, Rashmee; Blankenship, LeAnn // Gastroenterology Research;Oct2013, Vol. 6 Issue 5, p171 

    Proton pump inhibitors (PPIs) have been associated with Clostridium difficile infection (CDI) in several recent studies. The exact mechanism through which PPIs may cause Clostridium difficile infection is not well understood. One potential mechanism to explain this association may be that...

  • The Management of Clostridium difficile-associated Diarrhoea in a Community Hospital. Tomkins, K.; Raynor, J.; Rothwell, L.; DeSilva, J.; Wilson, C. // West Indian Medical Journal;Jan2011, Vol. 60 Issue 1, p57 

    Objective: To review the management of patients with Clostridium difficile-associated diarrhoea (CDAD). Methods: A retrospective study was conducted on 26 patients with clinical symptoms of CDAD and positive tests for C difficile toxins A and/or B in stool samples, over a 12- month period....

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics